13 July 1998
Anti-Migraine Drug Warning For Those With Heart Disease
People with a history of heart disease should stay well clear of certain anti-migraine medications, warn Dutch researchers. Reporting their findings in the latest issue of Circulation: Journal of the American Heart Association, the scientists reveal that several migraine drugs cause the vessels feeding the heart to contract dangerously. If these coronary arteries are already narrowed by heart disease, chest pain and even heart attacks may result.
"For most migraine sufferers this is not a problem," says Antoinette Massen VanDenBrink of Erasmus University's pharmacology department. "But if the coronary artery is already narrowed, there might not be enough reserve.
In such cases, a small additional contraction may cause problems."
For that reason, doctors should take special care when prescribing drugs to patients with established heart disease and those with high risk factors. Such factors include high blood pressure or cholesterol.
According to Maassen VanDenBrink, migraine headaches are probably caused by dilation of blood vessels in the head but located outside the brain, resulting in inflammation of tissue surrounding the vessels. Anti-migraine medications "cause constriction of the vessels, relieving the headache," she says. "But constriction occurs not only in the head vessels, but also the coronary arteries."